MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FT15HN50NSF102S
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Potential lot number: ds000903.The device is currently being evaluated; smiths medical will file a follow-up report detailing the results of the evaluation once it is completed.Device evaluation in progress.
 
Event or Problem Description
It was reported that the "balloon/cuff" of a portex® bivona® custom tracheostomy tube was leaking two days after being placed.Cuff patency was not tested prior to use.Sterile water was used to fill the cuff.The tracheostomy tube was replaced.No injury was reported.
 
Additional Manufacturer Narrative
Upon receipt of the returned product sample, it was visually examined.One used custom tracheostomy tube was received.No visual anomalies were noted.Functional testing was performed, and a leak was detected near the junction of the airway line and neck flange.On magnification, it appeared that the adhesive was not bonded to the shaft in a small area.A review of the device history record found no discrepancies.Manufacturing records showed this lot passed both leak tests.While a definitive root cause could not be determined, there are four possible root causes for which the reported issue could be attributed: contamination on the shaft prevented the adhesive from fully bonding in the isolated area.The adhesive was not smoothed around the airway line and neck flange before it started to cure.The airway line was pulled causing the adhesive to lift from the shaft.A combination of 1, 2 or 3 occurred.

Brand Name
PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6609196
Report Number3012307300-2017-01152
Device Sequence Number475696
Product Code JOH
UDI-Device Identifier15019517013696
UDI-Public15019517013696
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Catalogue NumberFT15HN50NSF102S
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2017
Supplement Date Received by Manufacturer08/09/2017
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date09/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age19 YR
Patient Weight20